Alert archive / Wisconsin / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 9, 2011, 5:36 PM CDT for Rusk County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 9, 2011, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
County Rusk County, WI
The radar
The La Crosse radar (KARX), 170 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:45 PM CDT | HAIL 1.25 | 4 N Holcombe, WI | QUARTER TO HALF DOLLAR SIZE HAIL WAS COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
250
WWUS83 KMPX 092236
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT SAT APR 9 2011
WIZ016-027-092315-
CHIPPEWA-RUSK-
536 PM CDT SAT APR 9 2011
AT 534 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF HOLCOMBE. THIS STORM WAS MOVING EAST AT
35 MPH.
ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ISLAND LAKE.
CORNELL.
HOLCOMBE.
CONRATH.
SHELDON.
HAWKINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4537 9068 4537 9091 4520 9091 4514 9132
4532 9138 4553 9066 4538 9067
TIME...MOT...LOC 2236Z 256DEG 30KT 4525 9123
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:38 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 9, 3:38 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 338 PM CDT SAT APR 9 2011 .DISCUSSION... A RATHER ACTIVE SEVERE WEATHER PERIOD EXPECTED TONIGHT AND SUNDAY AS LOW PRESSURE OVER THE CENTRAL PLAINS DEEPENS AND MOVES NORTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY. MODEL TRENDS TODAY SHOWED GOOD CONTINUITY BETWEEN THE GFS/ECMWF AND GEM WITH REGARDS TO A CLOSED H5 LOW MOVING ACROSS SOUTH DAKOTA AND NORTHERN MN SUNDAY/SUNDAY NIGHT. THE NAM HAD AN OPEN WAVE AND ENDED UP BEING FASTER ON MOVING THE SURFACE COLD FRONT EAST OF OUR CWA BY 11/00Z. HENCE...MUCH LESS EMPHASIS ON THE NAM WITH THIS FORECAST PACKAGE. AT MID AFTERNOON...A WARM FRONT STRETCHED ACROSS NEBRASKA AND IOWA WITH TEMPERATURES NEAR 80 AND DEW POINTS NEAR 60 ALONG AND SOUTH OF THE FRONT. THIS BOUNDARY WILL MOVE SLOWLY NORTH AND REACH THE MN/IA BORDER DURING THE LATE EVENING. STRONG LOW LEVEL THETA-E ADVECTION WILL PUSH INTO SOUTHERN MN THIS EVENING ALONG WITH LOW LEVEL WINDS INCREASING TO NEAR 50 KNOTS. A MID LEVEL SHORT WAVE OVER NEBRASKA SHOULD REACH THIS AREA BY EARLY EVENING WITH STORM INITIATION OCCURRING. ALL FORMS OF SEVERE WEATHER ARE POSSIBLE AND HAVE INDICATED TORNADOES POSSIBLE IN THE GRIDS THIS EVENING OVER SOUTH CENTRAL MN. OVERNIGHT...THE INSTABILITY SPREADS NORTH ACROSS THE CWA. SHOWERS AND THUNDERSTORMS ARE LIKELY IN MOST AREAS AND SEVERE STORMS WITH LARGE HAIL CAN NOT BE RULED OUT. SUNDAY POSES SEVERAL PROBLEMS AS SURFACE LOW PRESSURE MOVES NORTHEAST ACROSS CENTRAL MINNESOTA. FIRST...THE WARM SECTOR SHOULD EASILY COVER THE TWIN CITIES AS WELL AS AREAS TO THE EAST AND SOUTH. WITH H85 TEMPERATURES PROGGED NEAR 16 DEG C IN THESE AREAS... HIGH TEMPERATURES FROM 80-85 DEGREES CAN NOT BE RULED OUT. MUCH WILL DEPEND ON THE DEBRIS FROM THE OVERNIGHT CONVECTION. RIGHT NOW...HAVE HIGHS IN THE MIDDLE TO UPPER 70S OVER THE EAST AND SOUTH. THE NEXT PROBLEM WILL BE SEVERE STORMS REDEVELOPING. BELIEVE THINGS MAY DEVELOP SOONER THAN LATER ON SUNDAY. MOST IMPRESSIVE FEATURE SEEN TODAY WAS THE NOSE OF A 90-100 KNOT JET STREAK AT H5 REACHING SOUTHERN MN AT 18Z AND POKING INTO CENTRAL WI BY 11/00Z. 850-500MB CROSSOVER WINDS ALSO IMPRESSIVE AT MID DAY FROM THE TWIN CITIES THROUGH WEST CENTRAL WI. SO ONCE AGAIN...THE THREAT OF SEVERE WEATHER SHOULD RISE QUICKLY AND PERSIST THROUGH THE EVENING. VARIOUS SOLUTIONS ARE ALSO POINTING TO SFC-3KM CAPE REACHING OR EXCEEDING 100 J/KG BY 21Z ACROSS THE TWIN CITIES AND WEST CENTRAL WI. THIS WILL BE OUR FOCUS AREA FOR TORNADOES IN THE AFTERNOON. IN THE WAKE OF THE LOW PRESSURE SYSTEM...IT WILL BECOME BREEZY IF NOT WINDY...OVER THE WEST AND SOUTH...SUNDAY NIGHT AND PART OF MONDAY. MONDAY NIGHT/TUESDAY LOOK TO BE THE BEST PERIODS OF THE UPCOMING WEEK AS A RIDGE OF HIGH PRESSURE MOVES THROUGH. THE WEATHER PATTERN TAKES A TURN FOR THE WORSE AFTER MID WEEK. THE GFS AND ECMWF ARE SHOWING A SOUTHERN STREAM UPPER LOW MOVING EAST FROM THE SOUTHERN ROCKIES WHILE A NORTHERN STREAM LOW MOVES EAST ALONG WA/ID/MT/CANADIAN BORDER. BY LATE IN THE WEEK...THE NORTHERN STREAM LOW CAPTURES THE SOUTHERN STREAM LOW WHICH ENDS UP IN A NEGATIVE TILT TROF OVER US ALONG WITH PLENTY OF RAIN FORECAST. THIS WOULD NOT BE A GOOD SITUATION FOR THE AREA RIVERS. THE POTENTIAL HIGH AMOUNTS OF QPF WOULD RUN FROM THURSDAY THROUGH SATURDAY. && .AVIATION... /18Z TAF ISSUANCE/ A RATHER COMPLEX AND ACTIVE PERIOD IN TERM OF WEATHER ACROSS THE FORECAST AREA. ISOLATED THUNDERSTORMS THAT HAD DEVELOPED EARLIER...HAD DEVELOPED ALONG THE TIGHT INSTABILITY GRADIENT ALOFT... OVER SOUTHERN MN. EXPECT MORE WIDESPREAD COVERAGE OF PRECIPITATION AND THUNDERSTORMS OVERNIGHT TONIGHT AND SUNDAY. A SURFACE LOW OVER THE ROCKIES...WILL LIFT NORTHEAST OVER MINNESOTA BY SUNDAY MORNING. THE LATEST MODEL RUN CONTINUE TO TREND THE SFC LOW OVER EASTERN MN BY MID AFTERNOON SUNDAY. CEILINGS/VISIBILITIES MAY IMPROVE SOMEWHAT THIS AFTERNOON...BEFORE TANKING TO IFR/LIFR CONDS OVERNIGHT AND SUNDAY MORNING. IF THE LOW CLOUDS HOLD FAST THROUGH MUCH OF THE DAY ON SUNDAY...THE SEVERE WEATHER THREAT WILL LESSEN OVER WESTERN WISCONSIN AND EASTERN MN. KMSP...ISOLD THUNDERSTORMS DEVELOPING LATER THIS EVENING...EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TONIGHT INTO SUNDAY MORNING. CEILINGS LOWERING BACK DOWN TO IFR OR OCCASIONAL LIFR. SURFACE WINDS GENERALLY EAST TO SOUTHEAST AROUND 10 KNOTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JVM
Hazardous weather outlook, Apr 9, 11:15 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 AM CDT SAT APR 9 2011 MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028- 101200- CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA- LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1115 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE AREA. TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS MAINLY SOUTHERN MINNESOTA AND A SMALL PORTION OF WEST CENTRAL WISCONSIN. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS EVENING NEAR THE MINNESOTA/IOWA BORDER AND LIFT NORTH ACROSS THE AREA OVERNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM LARGE HAIL AND POSSIBLE DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE ACROSS FAR SOUTHERN MINNESOTA THIS EVENING...NEAR THE INTERSTATE 90 CORRIDOR. FINALLY...MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MODERATE RISK OF SEVERE THUNDERSTORMS IS AGAIN OUTLOOKED ACROSS A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO REDEVELOP BY SUNDAY AFTERNOON ACROSS EAST CENTRAL INTO SOUTH CENTRAL MINNESOTA...AND MOVE RAPIDLY INTO WEST CENTRAL WISCONSIN. INITIAL DEVELOPMENT MAY YIELD ISOLATED TORNADOES AS WELL. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT AND AGAIN SUNDAY AFTERNOON. MNZ041>045-047>052-101200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI- 1115 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND AGAIN SUNDAY MORNING ACROSS THE AREA. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE OUTLOOK AREA APPEARS TO BE LARGE HAIL. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN INTO SUNDAY AFTERNOON. MNZ054>059-064>067-073>075-082-083-091-092-101200- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- WATONWAN-BLUE EARTH-MARTIN-FARIBAULT- 1115 AM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE SOME LARGE HAIL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE APPEARS TO BE LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE THIS EVENING ALONG THE INTERSTATE 90 CORRIDOR. MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK REMAINS ACROSS MUCH OF THE AREA SUNDAY WITH THE MAIN THREAT OF THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND AGAIN SUNDAY AFTERNOON.
In the hours before
Special weather statement, Apr 9, 1:45 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 145 PM CDT SAT APR 9 2011 MNZ063-070-077-078-WIZ023-024-091930- DAKOTA-GOODHUE-PIERCE-RICE-ST. CROIX-WASHINGTON- 145 PM CDT SAT APR 9 2011 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DAKOTA...GOODHUE... PIERCE...RICE...ST. CROIX AND WASHINGTON COUNTIES THROUGH 230 PM CDT... AT 144 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF DUNDAS. THIS STORM WAS MOVING NORTHEAST AT 50 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BRIDGEWATER. NORTHFIELD. CASTLE ROCK. STANTON. CANNON FALLS. NEW TRIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4490 9258 4464 9236 4428 9338 4443 9351 TIME...MOT...LOC 1845Z 240DEG 44KT 4442 9326
Local storm report, Apr 9, 1:59 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL NORTHFIELD 44.45N 93.17W
04/09/2011 M0.50 INCH RICE MN FIRE DEPT/RESCUE
NORTHFIELD AMBULANCE REPORTED PEA TO DIME SIZE HAIL WAS
BEGINNING TO COVER THE GROUND.
&&
MPGSpecial weather statement, Apr 9, 2:55 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT APR 9 2011
WIZ024-025-092030-
DUNN-PIERCE-
255 PM CDT SAT APR 9 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER DUNN AND PIERCE COUNTIES
THROUGH 330 PM CDT...
AT 253 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ELLSWORTH...OR 5 MILES SOUTHEAST OF
BELDENVILLE. THIS STORM WAS MOVING NORTHEAST AT 40 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ELLSWORTH.
SPRING VALLEY.
ELMWOOD.
MENOMONIE.
LAT...LON 4475 9182 4460 9249 4476 9260 4486 9226
4486 9215 4490 9213 4496 9195
TIME...MOT...LOC 1955Z 245DEG 35KT 4472 9242Local storm report, Apr 9, 3:06 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 2 E ELLSWORTH 44.74N 92.44W
04/09/2011 M0.75 INCH PIERCE WI TRAINED SPOTTER
PEA TO PENNY SIZE HAIL FELL FOR SEVERAL MINUTES...MINOR
HAIL ACCUMULATION WAS ALSO OBSERVED.
&&
MPGSpecial weather statement, Apr 9, 5:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT SAT APR 9 2011
WIZ016-027-092315-
CHIPPEWA-RUSK-
536 PM CDT SAT APR 9 2011
AT 534 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF HOLCOMBE. THIS STORM WAS MOVING EAST AT
35 MPH.
ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ISLAND LAKE.
CORNELL.
HOLCOMBE.
CONRATH.
SHELDON.
HAWKINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4537 9068 4537 9091 4520 9091 4514 9132
4532 9138 4553 9066 4538 9067
TIME...MOT...LOC 2236Z 256DEG 30KT 4525 9123The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:09 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 40 min |
| Apr 9, 11:12 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 48 min |
| Apr 9, 1:45 PM CDT | Special Weather Statement | MPX | Rice | 45 min |
| Apr 9, 11:38 AM CDT | River Flood Watch | MPX | Buffalo, Pepin | 6 days |
| Apr 9, 2:55 PM CDT | Special Weather Statement | MPX | Pierce | 35 min |
Nearby
Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.